SEARCH

SEARCH BY CITATION

Keywords:

  • Anaemia;
  • androgen deprivation;
  • combined hormone blockade;
  • prostate cancer;
  • haemoglobin

Objectives

 To describe the incidence, time to onset and extent of anaemia occurring in patients with prostate cancer receiving combined hormone blockade (CHB) and the timing and extent of recovery from anaemia in those patients where CHB was discontinued.

Patients and methods

 Patients with prostate cancer were evaluated prospectively by physical examination and laboratory tests at baseline and at routine intervals while receiving CHB. Of 142 patients who received CHB, 133 were evaluable for the assessment of anaemia; CHB was discontinued in 76 patients, of whom 64 were assessable for recovery from their anaemia.

Results

 Haemoglobin levels declined significantly in all patients from a mean baseline of 149 g/L to means of 139 g/L, 132 g/L and 131 g/L at 1, 2 and 3 months, respectively. Haemoglobin levels continued to decline during CHB to a mean nadir of 123 g/L at a mean of 5.6 months of CHB, representing a mean absolute haemoglobin decline at nadir of 25.4 g/L. In 120 of the 133 (90%) patients, the relative decline in haemoglobin at nadir was ≥10% and was ≥25% in 17 (13%) others, representing a mean absolute haemoglobin decline in this subset of 42.7 g/L. Significant symptoms related to anaemia occurred in 17 patients (13%). Anaemia and symptoms in these patients were easily corrected with the subcutaneous administration of recombinant human erythropoietin.

Conclusions

 The anaemia associated with androgen deprivation is significant and occurs routinely in men receiving CHB. It is normochromic, normocytic, temporally-related to the initiation of androgen blockade and usually resolves after CHB is discontinued. We suggest that patients receiving CHB undergo haematological testing at baseline, 1–2 months after initiating CHB and periodically thereafter. Patients developing anaemia should be questioned about symptoms reflecting physiological compromise (e.g. angina, dyspnoea on exertion). In the absence of other causes, CHB should be suspected in the development of anaemia in patients receiving this treatment.